Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 158, NWS Bismarck, ND

August 30, 2021Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2021, 4:00 PM MDT for Grant County, Morton County, North Dakota. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 4:00 PM MDT (22:00 UTC)
Expired
Aug 30, 2021, 5:00 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:30 PM MDTHAIL 1.7511 S Judson, NDREPORT FROM AUGUST 30 STORM. A FEW GOLF BALLS FELL. NOT MUCH WIND.
Aug 30, 4:34 PM MDTHAIL 1.753 N Flasher, NDPHOTO RELAYED THROUGH BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
Aug 30, 4:50 PM MDTHAIL 210 N Flasher, NDDELAYED REPORT, PHOTO RELAYED THROUGH BROADCAST MEDIA.
Aug 30, 4:56 PM MDTTSTM WND DMG5 E Flasher, NDSOCIAL MEDIA REPORT OF OVERTURNED SEMI ON HIGHWAY 21 EAST OF FLASHER AT 5:56 PM CDT. LOCATION ESTIMATED BASED ON RADAR DATA AT TIME OF REPORT.
Aug 30, 4:56 PM MDTTSTM WND DMG5 E Flasher, NDSOCIAL MEDIA REPORT OF SEMI BLOWN OVER ON HIGHWAY 21 EAST OF FLASHER AT 556 PM CDT. INCIDENT VERIFIED BY DISPATCH. LOCATION ESTIMATED BASED ON RADAR DATA AT TIME OF REPORT.
Aug 30, 4:57 PM MDTTSTM WND GST 745 E Flasher, NDREPORT FROM AUGUST 30 STORM. WIND GUST WAS MEASURED WHILE HELPING AN INDIVIDUAL IN AN OVERTURNED SEMI-TRUCK. WINDS WERE ESTIMATED TO BE EVEN HIGHER WHEN THE SEMI-TRUCK OVERTURNED.
Aug 30, 5:05 PM MDTHAIL 1.55 Nne Flasher, NDREPORT FROM AUGUST 30 STORM. CROPS WERE DAMAGED AND SOME WINDOWS WERE BROKEN. ADDITIONAL NEIGHBORS ALSO HAD BROKEN WINDOWS.
Aug 30, 5:05 PM MDTHAIL 2.54 N Flasher, NDREPORT FROM AUGUST 30 STORMS. TENNIS BALL SIZE HAIL COMBINED WITH 60 MPH WIND GUSTS TO CAUSE EXTENSIVE DAMAGE. ALL WINDOWS WERE BROKEN OUT ON NORTH SIDE OF TWO HOMES. DENTED STEEL SIDING ON ONE, AND DESTROYED VINYL SIDING ON THE OTHER. FIVE VEHICLE WINDOWS WER
Aug 30, 5:05 PM MDTHAIL 2.755 Ne Flasher, NDREPORT FROM AUGUST 30TH STORM. TIME ESTIMATED FROM RADAR. HAILED FOR ABOUT ONE HALF HOUR. CROP WAS DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 12:38 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KBIS 302200
SVRBIS
NDC037-059-302300-
/O.NEW.KBIS.SV.W.0158.210830T2200Z-210830T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
500 PM CDT Mon Aug 30 2021

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Morton County in south central North Dakota...
  Northeastern Grant County in south central North Dakota...

* Until 600 PM CDT/500 PM MDT/.

* At 500 PM CDT/400 PM MDT/, a severe thunderstorm was located 7
  miles south of Fish Creek Dam, or 23 miles southwest of Mandan,
  moving southeast at 5 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Flasher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4665 10152 4678 10110 4648 10070 4628 10132
TIME...MOT...LOC 2200Z 337DEG 6KT 4662 10127 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJS
2 follow-up statements
570 
WWUS53 KBIS 302226
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
526 PM CDT Mon Aug 30 2021

NDC037-059-302300-
/O.CON.KBIS.SV.W.0158.000000T0000Z-210830T2300Z/
Morton ND-Grant ND-
526 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR CENTRAL MORTON AND NORTHEASTERN GRANT COUNTIES...

At 525 PM CDT/425 PM MDT/, a severe thunderstorm was located 6 miles
north of Flasher, or 24 miles southwest of Mandan, moving southeast
at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Flasher, Lark, and Raleigh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4665 10152 4678 10110 4648 10070 4628 10132
TIME...MOT...LOC 2225Z 337DEG 9KT 4656 10123 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJS
559 
WWUS53 KBIS 302238
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
538 PM CDT Mon Aug 30 2021

NDC037-059-302300-
/O.CON.KBIS.SV.W.0158.000000T0000Z-210830T2300Z/
Morton ND-Grant ND-
538 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR SOUTHEASTERN MORTON AND NORTHEASTERN GRANT
COUNTIES...

At 538 PM CDT/438 PM MDT/, a severe thunderstorm was located near
Flasher, or 25 miles southwest of Mandan, moving south at 10 mph.

THIS IS A DESTRUCTIVE STORM FOR THE FLASHER AREA.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Flasher. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4658 10148 4670 10112 4648 10070 4628 10132
TIME...MOT...LOC 2238Z 337DEG 7KT 4653 10121 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:33 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 30, 3:33 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
433 PM CDT Mon Aug 30 2021

.UPDATE...
Issued at 430 PM CDT Mon Aug 30 2021

Updated only to correct AVIATION section.

UPDATE Issued at 358 PM CDT Mon Aug 30 2021

Based on the mesoscale analysis, and deep moist convection now
starting to fire in the southwest part of the forecast area, we
have expanded the severe thunderstorm watch to the west, to add
Dunn, Stark, Hettinger and Adams counties, until 7 PM CDT, 6 PM
MDT. As we move through time consideration will need to be given
to extending the watch in time, later into the evening.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Aug 30 2021

Presently, a severe thunderstorm watch is out for portions of
central and south central North Dakota. This watch is in effect
until 7 pm CDT or 6 pm MDT. A supercell that started over western
Oliver County has slowly been churning to the southeast over the
past few hours. Very large hail has been accompanying this storm
with hail potentially as large as baseballs. It's hard to say for
sure exactly where this storm will progress or how long it will
last. Additional scattered thunderstorm development is expected
over the afternoon hours with very large hail possible.

Essentially, a ripe environment with 1000 to 2000 J/kg of MLCAPE
is in place along with plentiful shear on the order of 40 kts of 0
to 6 km bulk shear. The question early on was whether or not there
would be enough forcing to trigger thunderstorms. Well, that
question was answered as a weaker wave of energy, as can be seen
in water vapor imagery, produced enough lift to bust through any
remaining cap. Furthermore, storms also fired on the leading edge
of a lower-level moisture surge, which is especially noticeable
at 850 mb. This too also likely aided in helping to create a more
buoyant atmosphere.

Thunderstorm chances will dissipate during the overnight hours
with conditions being mostly dry for Tuesday. Although isolated
showers and thunderstorms are possible in northwestern North
Dakota. Besides thunderstorm chances, high temperatures will top
out mostly in the 80s today and the upper 70s to mid 80s for
Tuesday. Lows tonight will be in the mid to upper 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Aug 30 2021

To start the extended period, separate upper level lows sit over
both southeastern and southwestern Canada with a ridge over the
Plains states. The western low will gradually break down the ridge
and multiple waves of energy will potentially affect the area.
Precipitation chances begin during the day Wednesday and chances
increase Wednesday night into Thursday. A few severe thunderstorms
could be possible with these thunderstorms. Temperatures will be
pleasant with highs Wednesday being near average (upper 70s to low
80s) and generally in the 70s for the remainder of the week
beyond that.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 400 PM CDT Mon Aug 30 2021

VFR ceilings and visibilities are expected through the TAF period.
Scattered thunderstorms possibly impacting KDIK and KBIS until
about 31/03Z. Per usual, MVFR/IFR ceilings and visibilities, as
well as erratic wind gusts and +SHRA, are possible with any
thunderstorms that occur.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, Aug 30, 3:26 PM MDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
426 PM CDT Mon Aug 30 2021

NDZ001>005-009-010-013-017-031-032-040-043-312130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Pierce-
McKenzie-Golden Valley-Billings-Slope-Bowman-
426 PM CDT Mon Aug 30 2021 /326 PM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ011-012-022-023-025-036-037-047-048-050-051-312130-
Ward-McHenry-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
426 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms. While severe weather is not anticipated,
a few storms could become strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Report any hail, and wind over 40 mph, to the National Weather
Service at 701-223-4582, to our web page reporting form, or our
social media pages.

NDZ018>021-033>035-041-042-044>046-312130-
Dunn-Mercer-Oliver-McLean-Stark-Morton-Burleigh-Hettinger-Grant-
Adams-Sioux-Emmons-
426 PM CDT Mon Aug 30 2021 /326 PM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms will be scattered across the area into the
evening hours. Hail as large as tennis balls and wind as high as
60 mph will be possible with the severe storms. Also, because of
their slow movement, flooding of low lying and poor drainage areas
will be possible. Although the risk of getting a tornado is very
low, the chance is not zero. Keep alert for warnings from your
National Weather Service.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Report any hail, and wind over 40 mph, to the National Weather
Service at 701-223-4582, to our web page reporting form, or our
social media pages.

JP Martin

In the hours before

Local storm report, Aug 30, 11:42 AM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1242 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       9 W HANNOVER            47.12N 101.62W
08/30/2021  M3.60 INCH       OLIVER             ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA.

&&

MJ
Local storm report, Aug 30, 11:44 AM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             10 W HANNOVER           47.11N 101.64W
08/30/2021  M1.50 INCH       OLIVER             ND   PUBLIC

            RELAYED THROUGH SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

&&

MJ
Local storm report, Aug 30, 1:02 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 W HAZEN               47.30N 101.69W
08/30/2021  M1.50 INCH       MERCER             ND   PUBLIC

            ON HIGHWAY 200 BETWEEN BEULAH AND HAZEN.
            RELAYED THROUGH BROADCAST MEDIA.

&&

MJ
Local storm report, Aug 30, 1:21 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             4 NE NEW SALEM          46.88N 101.34W
08/30/2021  M1.75 INCH       MORTON             ND   TRAINED SPOTTER

&&

MJ
Local storm report, Aug 30, 1:28 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             SWEET BRIAR LAKE        46.86N 101.26W
08/30/2021  M1.00 INCH       MORTON             ND   PUBLIC

            ALSO ESTIMATED 50 MPH WINDS.

&&

MJ
Local storm report, Aug 30, 3:25 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             GLEN ULLIN              46.81N 101.82W
08/30/2021  U1.00 INCH       MORTON             ND   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:51 AM MDTSpecial Weather StatementBISOliver24 min
Aug 30, 9:54 AM MDTSevere Thunderstorm WarningBISOliver36 min
Aug 30, 10:28 AM MDTSevere Thunderstorm Warning Considerable damage threatBISOliver47 min
Aug 30, 10:33 AM MDTAreal Flood AdvisoryBISOliver3 hr
Aug 30, 10:46 AM MDTFlash Flood WarningBISOliver3 hr
Aug 30, 11:13 AM MDTSevere Thunderstorm WarningBISMorton, Oliver47 min
Aug 30, 11:58 AM MDTSevere Thunderstorm WarningBISMorton, Oliver47 min
Aug 30, 12:02 PM MDTSevere Thunderstorm WarningBISMercer, Oliver43 min
Aug 30, 12:42 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMorton, Oliver63 min
Aug 30, 12:44 PM MDTSevere Thunderstorm WarningBISMercer, Oliver61 min
Aug 30, 1:17 PM MDTSevere Thunderstorm Warning Destructive damage threatBISMorton58 min
Aug 30, 2:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMorton60 min
Aug 30, 2:48 PM MDTSevere Thunderstorm WarningBISMcLean42 min
Aug 30, 3:16 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMorton59 min
Aug 30, 3:32 PM MDTSevere Thunderstorm WarningBISHettinger58 min
Aug 30, 3:43 PM MDTSevere Thunderstorm WarningBISGrant, Morton47 min
Aug 30, 3:46 PM MDTAreal Flood AdvisoryBISMorton3 hr
Aug 30, 4:28 PM MDTSevere Thunderstorm WarningBISMercer, Oliver47 min
Aug 30, 4:29 PM MDTSevere Thunderstorm Warning Destructive damage threatBISAdams, Hettinger61 min
Aug 30, 4:43 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer47 min
Aug 30, 4:54 PM MDTSevere Thunderstorm WarningBISGrant, Morton38 min
Aug 30, 5:02 PM MDTSevere Thunderstorm Warning Destructive damage threatBISGrant, Morton, Sioux58 min
Aug 30, 5:30 PM MDTSevere Thunderstorm Warning Considerable damage threatBISAdams60 min
Aug 30, 5:49 PM MDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.